On classifying Laguerre polynomials which have Galois group the alternating group
Journal de théorie des nombres de Bordeaux, Volume 25 (2013) no. 1, pp. 1-30.

We show that the discriminant of the generalized Laguerre polynomial L n (α) (x) is a non-zero square for some integer pair (n,α), with n1, if and only if (n,α) belongs to one of 30 explicitly given infinite sets of pairs or to an additional finite set of pairs. As a consequence, we obtain new information on when the Galois group of L n (α) (x) over is the alternating group A n . For example, we establish that for all but finitely many positive integers n2(mod4), the only α for which the Galois group of L n (α) (x) over is A n is α=n.

Nous démontrons que le discriminant du polynôme de Laguerre généralisé L n (α) (x), pour un couple (n,α) d’entiers avec n1, n’est le carré d’un entier non nul que si (n,α) fait partie d’une trentaine d’ensembles explicites et infinis ou si (n,α) fait partie d’un ensemble supplémentaire qui est fini. Donc nous obtenons de nouvelles informations concernant la réalisation du groupe alterné A n comme groupe de Galois du polynôme L n α (x) sur les nombres rationnels . Par exemple, nous établissons que pour tous les entiers positifs n avec n2(mod4) (avec un nombre fini de cas exceptionnels), la seule valeur d’α pour laquelle le groupe de Galois est le groupe alterné A n est le cas où α=n.

DOI: 10.5802/jtnb.822
Classification: 11R32, 11C08, 33C45
Keywords: Generalized Laguerre polynomials, discriminants
Pradipto Banerjee 1; Michael Filaseta 2; Carrie E. Finch 3; J. Russell Leidy 2

1 Indian Statistical Institute Stat-Math Unit 203 Barrackpore Trunk Road Kolkata 700108, India
2 University of South Carolina Department of Mathematics 1523 Greene Street Columbia, SC 29208, USA
3 Washington and Lee University Mathematics Department Robinson Hall Lexington VA 24450, USA
     author = {Pradipto Banerjee and Michael Filaseta and Carrie E. Finch and J. Russell Leidy},
     title = {On classifying {Laguerre} polynomials which have {Galois} group the alternating group},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {1--30},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {25},
     number = {1},
     year = {2013},
     doi = {10.5802/jtnb.822},
     mrnumber = {3063827},
     zbl = {1287.11128},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.822/}
AU  - Pradipto Banerjee
AU  - Michael Filaseta
AU  - Carrie E. Finch
AU  - J. Russell Leidy
TI  - On classifying Laguerre polynomials which have Galois group the alternating group
JO  - Journal de théorie des nombres de Bordeaux
PY  - 2013
SP  - 1
EP  - 30
VL  - 25
IS  - 1
PB  - Société Arithmétique de Bordeaux
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.822/
DO  - 10.5802/jtnb.822
LA  - en
ID  - JTNB_2013__25_1_1_0
ER  - 
%0 Journal Article
%A Pradipto Banerjee
%A Michael Filaseta
%A Carrie E. Finch
%A J. Russell Leidy
%T On classifying Laguerre polynomials which have Galois group the alternating group
%J Journal de théorie des nombres de Bordeaux
%D 2013
%P 1-30
%V 25
%N 1
%I Société Arithmétique de Bordeaux
%U https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.822/
%R 10.5802/jtnb.822
%G en
%F JTNB_2013__25_1_1_0
Pradipto Banerjee; Michael Filaseta; Carrie E. Finch; J. Russell Leidy. On classifying Laguerre polynomials which have Galois group the alternating group. Journal de théorie des nombres de Bordeaux, Volume 25 (2013) no. 1, pp. 1-30. doi : 10.5802/jtnb.822. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.822/

[1] M.  A. Bennett, M. Filaseta and O. Trifonov, On the factorization of consecutive integers. Journal für die reine und angewandte Mathematik (Crelle’s Journal) 629 (2009), 171–200. | MR | Zbl

[2] R. F. Coleman, On the Galois groups of the exponential Taylor polynomials. Ensein. Math. (2) 33 (1987), no. 3-4, 183–189. | MR | Zbl

[3] M. Filaseta, C. E. Finch and J R. Leidy, T. N. Shorey’s influence in the theory of irreducible polynomials. Diophantine Equations (ed. N. Saradha), Narosa Publ. House, New Delhi, 2008, pp. 77–102. | MR | Zbl

[4] M. Filaseta, S. Laishram and N. Saradha, Solving n(n+d)(n+(k-1)d)=by 2 with P(b)Ck. International Journal of Number Theory 8 (2012), 161–173. | MR

[5] M. Filaseta and T. Y. Lam, On the irreducibility of generalized Laguerre polynomials. Acta Arith. 105 (2002), 177–182. | MR | Zbl

[6] M. Filaseta, T. Kidd and O. Trifonov, Laguerre Polynomials with Galois group A m for each m. Journal of Number Theory 132 (2012), 776–805. | MR

[7] M. Filaseta and R. L. Williams Jr., On the irreducibility of a certain class of Laguerre polynomials. J. Number Theory 100 (2003), 229–250. | MR | Zbl

[8] M. Filaseta and O. Trifonov, The Irreducibility of the Bessel polynomials. J. Reine Angew. Math. 550 (2002), 125–140. | MR | Zbl

[9] R. Gow, Some generalized Laguerre polynomials whose Galois groups are the alternating groups. J. Number Theory 31 (1989), 201–207. | MR | Zbl

[10] E. Grosswald, Bessel Polynomials. Lecture Notes in Math. 698, Springer, Berlin, 1978. | MR | Zbl

[11] F. Hajir, Some A n -extensions obtained from generalized Laguerre polynomials. J. Number Theory 50 (1995), 206–212. | MR | Zbl

[12] F. Hajir, Algebraic properties of a family of generalized Laguerre polynomials. Canad. J. Math. 61 (2009), no. 3, 583–603. | MR | Zbl

[13] F. Hajir, On the Galois group of generalized Laguerre polynomials. J. Théor. Nombres Bordeaux 17 (2005), no. 2, 517–525. | Numdam | MR | Zbl

[14] F. Hajir and S. Wong, Specializations of one parameter family of polynomials. Ann. Inst. Fourier (Grenoble) 56 (2006), no. 4, 1127–1163. | Numdam | MR | Zbl

[15] H. Harborth and A. Kemnitz, Calculations for Bertrand’s postulate. Math. Mag. 54 (1981), no. 1, 33–34. | MR | Zbl

[16] D. Hilbert, Über die Irreduzibilität ganzer rationaler Funktionen mit ganzzahligen Koeffizienten. J. reine angew. Math. 110 (1892), 104–129.

[17] S. Laishram and T. N. Shorey, Irreducibility of generalized Hermite-Laguerre polynomials, II. Indag. Math. (N.S.) 20 (2009), no. 3, 427–434. | MR | Zbl

[18] S. Laishram and T. N. Shorey, Number of prime divisors in a product of terms of an arithmetic progression. Indag. Math. (N.S.) 15 (2004), 505–521. | MR | Zbl

[19] B. H. Matzat, Konstruktive Galoistheorie. Lecture Notes in Math. 1284, Springer-Verlag, Berlin, 1987. | MR | Zbl

[20] I. Schur, Einige Sätze über Primzahlen mit Anwendungen auf Irreduzibilitätsfragen, I. Sitzungsber. Preuss. Akad. Wiss. Berlin Phys.-Math. Kl. 14 (1929), 125–136.

[21] I. Schur, Gleichungen ohne Affekt. Sitzungsberichte der Preussischen Akademie der Wissenschaften, Physikalisch-Mathematische Klasse (1930), 443–449.

[22] I. Schur, Affectlose Gleichungen in der Theorie der Laguerreschen und Hermiteschen Polynome. Journal für die reine und angewandte Mathematik 165 (1931), 52–58. | Zbl

[23] E. A. Sell, On a certain family of generalized Laguerre polynomials. J. Number Theory 107 (2004), no. 2, 266–281. | MR | Zbl

[24] T. N. Shorey and R. Tijdeman, Generalizations of some irreducibility results by Schur. Acta Arith. 145 (2010), no. 4, 341–371. | MR | Zbl

Cited by Sources: